Fen-phen consisted of fenfluramine (also known as Pondimin) which was taken off the market, and phentermine which is still available. There are several national and international groups which are now looking at side effects of fen-phen. There’s a great deal of discrepancy in their findings. All agree that the longer people took fenfluramine (Pondimin), the greater the risk of developing heart valve damage.
Very few people developed a problem unless taking it for more than 4 months. The best test for detecting a heart valve problem is an echocardiogram. However, it’s an expensive test and, even when an abnormality is noticed, treatment is rarely indicated. Currently, the national recommendation is to see a physician who will listen to your heart. If they do not hear an abnormal murmur, an echocardiogram is not recommended. At this time, there have been very few reported cases of valvular damage requiring surgery. In the initial group of 24 people identified in Minnesota, 5 women had surgery. However, studies since then have shown that some people originally identified with valvular damage later had normal echocardiograms.
If you are experiencing symptoms such as shortness of breath or chest pain, it’s always a good idea to see your doctor for an evaluation. There’s not enough evidence to recommend that people be evaluated by a heart surgeon based on a history of taking fen-phen alone.